[Skip to Navigation]
Article
September 1950

SYNDROME OF BILATERAL VESTIBULAR PARALYSIS AND ITS OCCURRENCE FROM STREPTOMYCIN THERAPY

Author Affiliations

From the Department of Otolaryngology, United States Naval Hospital, Oakland, Calif.

Arch Otolaryngol. 1950;52(3):380-396. doi:10.1001/archotol.1950.00700030402007
Abstract

THE DISTURBANCE of equilibrium caused by bilateral loss of vestibular function from streptomycin therapy appears to be basically similar to that of bilateral vestibular paralysis from other causes, whether the site of the lesion is in the peripheral or the central components of the vestibular nervous system. The syndrome of bilateral vestibular paralysis has rarely been noted in the literature, and not before its happening as an untoward effect of streptomycin therapy has there been an opportunity to observe a considerable number of patients with this syndrome from its onset and through the stages of its regression. The practice of prescribing smaller doses of streptomycin than formerly and of substituting other antibiotics with less neurotoxic effects makes the study of the symptomatology of the toxicity of streptomycin, including its pathologic foci, of importance chiefly in obtaining a better understanding of disorders of the function of the acoustic nerve as an

Add or change institution
×